Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Why Certain Foods Cannot Be Mixed With Heart Medications?

Posted Feb 23 2009 9:41pm
Since I was young, I used to hear from people that Chinese Herb can never be taken with Western medications as this could result in disastrous consequences. Frankly, I have no idea on how this would happen.

Recently, I came across an article cautioning people not to mix certain foods with Western medications, to prevent possible harmful effects to the body. Of course, the authors mentioned several types of drugs that should not be mixed with certain foods, but what listed below is pertaining to heart medications.

According to the author, mixing certain foods and drugs, even though it seems perfectly harmless, can be bad for some people. The nature of certain foods, beverages and even dietary supplements may just change the effects of the medications or prevent the drugs from working properly.

Medications taken orally are, like foods, absorbed through the lining of the stomach or small intestine. When both are taken together, the food in the digestive tract might raise or lower the absorption of the medication. People who are prescribed with drugs for heart disease should take note of the followings.

For those on certain cholesterol-lowering drugs, like atorvastatin, lovastatin and simvastatin, grapefruit should not be consumed with the drugs since this could raise their potency.

As explained by the author, components in the fruit do prevent the body from breaking down the medication, which would cause the drug to accumulate in high amounts in the body. This can be very dangerous as such health complications as liver damage or rhabdomyolysis may be triggered. The latter is a rare condition in which severe muscle and kidney damage occurs.

For the similar reason, patients prescribed with calcium channel blockers, drugs that help control high blood pressure, should not take their drugs with grapefruits.

Some foods may alter the chemical actions of a drug in a way that its therapeutic effect on the body is lost. For example, foods like liver and green leafy vegetables that are high in Vitamin-K are capable of clotting blood. If people take too much of them, the effectiveness of certain anti-coagulants (blood thinning drug) would be reduced.

Oatmeal is generally considered as a heart-healthy food that could help reduce bad cholesterol. However, people who are on digoxin should not eat too much of it. Digoxin is a drug that is used by doctors to treat various heart diseases. In fact, fiber in oatmeal and other cereals can affect the absorption of these medications when patients consume in large quantity.
Post a comment
Write a comment:

Related Searches